Hail, Chase
- When
- May 23, 5:25 PM MST
- Where
- Chase County, 3.61 mi NNE of Champion
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.520, -101.730
An upper level disturbance which lifted out of the Rockies helped initiate severe thunderstorms over southwest Nebraska. 75 inches in Chase County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level disturbance which lifted out of the Rockies helped initiate severe thunderstorms over southwest Nebraska. The largest hail recorded was 1.75 inches in Chase County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 1:12 PM MST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 312 PM CDT MON MAY 23 2011 .SYNOPSIS... H5 LOW CONTINUES TO ROUND THE BASE OF A TROUGH EXTENDING ALONG THE WEST COAST OF THE CONUS. WV IMAGERY THIS AFTERNOON SHOWS THIS FEATURE LIFTING INTO CENTRAL CA. LEAD DISTURBANCE HAS BEGUN TO INITIATE CONVECTION ACROSS THE FRONT RANGES OF COLORADO AND WYOMING. TEMPERATURES AS OF 3 PM CDT WERE IN THE 70S. .DISCUSSION... NEAR TERM...TONIGHT THROUGH THURSDAY MORNING...MAIN FORECASTING CHALLENGE THROUGH MIDWEEK DEALS WITH PRECIPITATION CHANCES...PRECIPITATION QUANTITIES AND IMPACTS ON ONGOING FLOODING ALONG THE NORTH PLATTE RIVER. FOR TONIGHT...LEAD SHORTWAVE WILL ENTER THE PANHANDLE THIS EVENING...INITIATING CONVECTION ACROSS THE WESTERN CWA. THIS ACTIVITY WILL SPREAD TO THE NORTHEAST OVERNIGHT. ONGOING POP FORECAST HAD THIS WELL IN HAND AND NO CHANGES WERE MADE TO TONIGHTS FCST. FOR TOMORROW...THE MAIN UPPER LEVEL LOW WILL LIFT OUT OF THE FOUR CORNERS BEGINNING MIDDAY TUESDAY. CONVECTION AND SEVERE TSRAS WILL DEVELOP QUICKLY TUES AFTERNOON AS THE CAP WEAKENS CONSIDERABLY. STILL THINK MAIN SVR THREAT WILL BE CONFINED TO OUR FAR EASTERN AND SERN ZONES...WHERE STEERING WINDS WILL BE FAVORABLE FOR LIFTING SEVERE CONVECTION FROM CENTRAL KS INTO CENTRAL NEBRASKA. RIGHT NOW...MAIN SEVERE THREAT APPEARS TO BE LARGE HAIL WITH THE WARM FRONT LOCATED SOUTH OF THE FORECAST AREA. FURTHER WEST AND NORTH...HEAVY RAIN AND SMALL HAIL LOOK PROBABLE. WIDESPREAD RAIN LOOKS PROBABLE LATE TUESDAY AFTERNOON AND WEDS EVENING AS THE H5 LOW REDEVELOPS ACROSS NWRN KS. ISENTROPIC LIFT ALONG THE NRN AND NWRN PERIPHERY OF THE LOW WILL INCREASE SIGNIFICANTLY TUESDAY AFTERNOON AND TUESDAY NIGHT...RESULTING IN THE HIGHEST THREAT FOR HEAVY RAIN. THE LATEST GFS...NAM...AND CANADIAN SOLNS PLACE STORM TOTALS OF 2 TO 4 INCHES ACROSS A LARGE PORTION OF THE FORECAST AREA. DECIDED TO HOIST A FLASH FLOOD WATCH FOR LOCATIONS ALONG AND SOUTH OF HIGHWAY 92 FROM BROKEN BOW TO ARTHUR...AND WEST OF A LINE FROM ARTHUR TO GORDON. FOR NORMALLY FAVORABLE FLASH FLOODING LOCATIONS ALONG AND NORTH OF HIGHWAY 20 EAST OF VALENTINE...QPF'S WILL BE LIGHTER...SO WILL HOLD OFF ON A WATCH FOR NOW. ATTM...THE WATCH WILL RUN FROM 12Z TUESDAY THROUGH 00Z THURSDAY. BY WEDS AFTN...THE MAIN DEFORMATION BAND WILL SHIFT INTO CENTRAL AND EASTERN NEBRASKA...EFFECTIVELY ENDING THE HEAVY RAIN THREAT FOR THE AREA. WEDNESDAY NIGHT AND THURSDAY WILL BE DRY AS LOW AMPLITUDE RIDGING BUILDS INTO THE AREA. DRY CONDS WILL BE SHORT LIVED THOUGH AS ANOTHER UPPER LEVEL LOW WILL LIFT FROM THE NRN ROCKIES...ACROSS NRN NEBRASKA FRIDAY. IN ITS ADVANCE...SHOWERS AND THUNDERSTORMS LOOK PROBABLE THURSDAY NIGHT. SFC DEW POINTS WILL SURGE INTO THE MID 50S AHEAD OF THIS FEATURE THURSDAY NIGHT LONG TERM...THURSDAY NIGHT THROUGH MONDAY... GFS ENSEMBLE MEAN AND GFS WILL BE FOLLOWED CLOSELY FOR THIS FORECAST PERIOD...AS THEY ARE IN EXCELLENT AGREEMENT. THE NEW ECMWF IS ALSO COMING AROUND...SO FORECAST CONFIDENCE IS HIGHER TODAY FOR THE EXTENDED PERIOD. ON FRIDAY...ALL MODELS INDICATE A STRONG QUICK MOVING SHORTWAVE CROSSING THE AREA. SCATTERED SHOWERS/THUNDERSTORMS WILL LINER THROUGH THE MORNING HOURS ACROSS CENTRAL INTO NORTH CENTRAL NEBRASKA. SATURDAY AND SUNDAY RIDGING TRIES TO BUILD NORTHEAST INTO THE CENTRAL PLAINS AHEAD OF A DEEPENING TROUGH ACROSS THE WESTERN CONUS. THIS SHOULD BRING WARMER AND MAINLY DRY CONDITIONS FOR THE WEEKEND...WITH HIGHS IN THE 70S TO NEAR 80. && AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE NIGHT. OUTSIDE OF ANY PRECIPITATION...VFR CONDITIONS CAN BE EXPECTED. POSSIBLE MVFR MAY OCCUR IN ANY THUNDERSTORM ACTIVITY. SURFACE WINDS WILL BECOME EAST AT 5 TO 15 KTS OVERNIGHT. && .HYDROLOGY...AT 1 PM CDT...THE STAGE ON THE NORTH PLATTE RIVER AT NORTH PLATTE WAS 7.16 FEET. THIS IS AN INCREASE OF 0.08 FEET OVER THE PAST 24 HRS. THIS STAGE IS EXPECTED TO INCREASE ABOVE 7.2 FEET BY TUESDAY. BEYOND TUESDAY...ADDITIONAL RISES TO 7.5 FEET ARE HIGHLY PROBABLE BASED ON THE LATEST RAINFALL FORECASTS THROUGH WEDNESDAY NIGHT. IF THE HEAVY RAINFALL MATERIALIZES...THE RIVER WILL REMAIN AT OR NEAR 7.5 FEET THROUGH THE WEEKEND. .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH...7 AM CDT TUESDAY THROUGH 7 PM CDT WEDNESDAY...FOR ZONES NEZ004-022-035>038-056>059-069>071. AVIATION...AND LONG TERM...TAYLOR SYNOPSIS...SHORT TERM AND HYDROLOGY...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 521 AM CDT MON MAY 23 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-241100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 521 AM CDT MON MAY 23 2011 /421 AM MDT MON MAY 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. A DEVELOPING STORM SYSTEM WILL APPROACH WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON...TRIGGERING ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT...MAINLY WEST OF HIGHWAY 83. SOME OF THE STRONGER STORMS TONIGHT MAY CONTAIN BRIEF HEAVY RAIN AND PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AS THE STORM SYSTEM DEEPENS AND TRACKS ACROSS NORTHEAST COLORADO AND NORTHERN KANSAS TUESDAY AND WEDNESDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD. THIS WILL BE A LARGE STORM SYSTEM WITH HEAVY RAINFALL LIKELY ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THIS MAY LEAD TO AREAS OF LOWLAND FLOODING...ESPECIALLY ALONG OR NEAR THE NORTH PLATTE AND PLATTE RIVERS...ALREADY AFFECTED BY FLOODING OR HIGH RIVER LEVELS. THUNDERSTORMS WILL LIKELY ACCOMPANY THE HEAVY RAINFALL WITH A THREAT FOR HAIL. THE STORM SYSTEM IS EXPECTED MOVE OUT OF NEBRASKA BY WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
4 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297155, 297156, 297157, 297158.